Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Lake Charles, LA

April 20, 2003Hardin County, Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 20, 2003, 2:06 PM CDT for Hardin County, Jefferson County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 2:06 PM CDT (19:06 UTC)
Expired
Apr 20, 2003, 2:45 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Hardin County, TX, Jefferson County, TX

The radar

The Houston radar (KHGX), 102 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS54 KLCH 201906
SVRLCH
TXC199-245-201945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
206 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHEAST TEXAS
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 245 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF NOME...MOVING NORTHEAST AT 20
  MPH.

* THIS STORM WILL BE NEAR...
  SOUR LAKE...CHINA BY 220 PM CDT
  BEVIL OAKS...BEAUMONT BY 240 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3017 9444 2997 9443 2996 9404 3027 9423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:58 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 20, 8:58 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
858 AM CDT SUN APR 20 2003

FORECAST LOOKS TO BE ON TRACK AS LINE OF SHOWERS AND THUNDERSTORMS
HAS DEVELOPED IN SOUTH-CENTRAL TEXAS EXTENDING SOUTHWESTWARD FROM
SAN ANTONIO. LOOKS LIKE THIS LINE SHOULD BE MOVING INTO OUR AREA
THIS AFTERNOON/EARLY EVENING. 12Z SOUNDING FROM LCH HAS PW OF 1.26
INCHES...K-INDEX OF 23 AND LI OF -6.0. CAP APPEARS TO BE BREAKING
DOWN AND NOT EXPECTING THIS LINE TO DISSIPATE ANY AS IT MOVES CLOSER
TO US.

NO CHANGES OR UPDATES PLANNED TO THE ZONES AT THIS TIME.

.................PREVIOUS DISCUSSION...............
.CURRENTLY...
WEAK COLD FRONT HAS PUSHED INTO NORTHERN TEXAS SLIDING SLOWLY TO THE
SOUTHEAST. PERSISTENT FLOW OFF THE GULF HAS PUSHED DEWPOINTS IN THE
MID 60S TO NEAR 70 INTO THE FORECAST AREA. ALSO...SOUNDING FROM
20/00Z AT KLCH SHOWED PWAT HAD INCREASED TO OVER 1.10 INCHES...WHICH
IS ABOVE 115 PERCENT OF NORMAL. HOWEVER...SOUNDING STILL SHOWED DRY
LAYER IN THE MID LEVELS PROVIDING SOMEWHAT OF A CAP.

LATEST WATER VAPOR IMAGERY SHOWED MOIST SOUTHWEST FLOW ALOFT
PROVIDED BY SUB-TROPICAL JET.

.SHORT TERM...
QUESTION FOR TODAY INTO THE EVENING HOURS IS THE CHANCE FOR SHOWERS
AND THUNDERSTORMS. FRONTAL SYSTEM IS STILL EXPECTED TO PUSH TOWARD
THE FORECAST AREA TODAY AND TO PUSH THROUGH DURING THE OVERNIGHT
HOURS AND REACH THE COAST BY MONDAY MORNING.

AHEAD OF THE FRONT...MOISTURE WILL CONTINUE TO POOL WITH PWAT
EXCEEDING 1.5 INCHES AND MEAN RH OVER 70 PERCENT. IMPULSES RIDING
ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND EARLY EVENING IN
THE FLOW PROVIDED BY THE SUBTROPICAL JET IS EXPECTED TO HELP WEAKEN
THE CAP AND PROVIDE ENOUGH LIFT TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS.

AS FRONT PUSHES JUST OFFSHORE ON MONDAY...WILL LEAVE AN ISOLATED
CHANCE FOR SHOWERS NEAR THE COAST...AS RESIDUAL MOISTURE BEHIND THE
FRONT WITH PWAT OVER AN INCH AND PASSING UPPER LEVEL DISTURBANCE
MAY BE ENOUGH TO PRODUCE A FEW SHOWERS.

DRIER AIR FILTERS INTO THE FORECAST AREA ON MONDAY NIGHT AND
TUESDAY AND DO NOT PLAN ON HAVING ANY RAIN CHANCES FOR THESE TIME
PERIODS. THE DRY AIR WILL ALSO HELP BRING SLIGHTLY COOLER NIGHT TIME
TEMPS AND LESS HUMIDITY DURING THE DAYTIME.

.EXTENDED...
MOISTURE RETURN STARTS ON WEDNESDAY. THIS ALONG WITH A SERIES OF
UPPER LEVEL DISTURBANCES WILL PROVIDE A CHANCE OF SHOWERS EACH DAY
FROM WEDNESDAY THROUGH FRIDAY. DRIER AIR IS THEN AGAIN EXPECTED TO
MOVE IN ON SATURDAY.

.UPDATED POINT TEMPS/POPS...

KLCH 80 60 78 57 / 40 40 20 00
KBPT 80 61 78 58 / 40 30 20 00
KAEX 81 58 78 53 / 40 40 00 00
KLFT 82 63 78 56 / 30 40 20 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

07-RUA/MCNATT
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 9 hours 6 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A WEAK COLD FRONT...AN UPPER LEVEL DISTURBANCE AND AN INCREASINGLY
MOIST AIRMASS WILL COMBINE FOR THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE SHOWERS
AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS. NO SEVERE
WEATHER IS EXPECTED TODAY OR TONIGHT. HOWEVER...A FEW OF THESE
STORMS COULD PRODUCE HEAVY DOWN-POURS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A CHANCE FOR SHOWERS WILL AGAIN ENTER THE FORECAST FOR WEDNESDAY
THROUGH FRIDAY. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED AT THIS TIME.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:35 PM CDTSevere Thunderstorm WarningLCHOrange55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.